Booster Shots

Oddities, musings and news from the health world

« Previous Post | Booster Shots Home | Next Post »

Hormone patch not as likely as the pill to cause stroke, study finds

June 5, 2010 |  6:00 am

HRT Hormone replacement therapy is known to increase the risk of stroke. However, a new study indicates that a low-dose skin patch may be less risky than the HRT pill.

The risks of HRT have been debated for years, but the medications are still popular choices for the treatment of menopause-related symptoms, such as hot flashes. Data from the long-running Women's Health Initiative linked HRT pills to a slightly increased risk of stroke, especially in the second year of use or thereafter. However, that study did not examine the risks of hormones from a different delivery system, such as a patch.

In the new study, researchers looked at the records of 870,000 women ages 50 to 79 from 1987 to 2006. They identified 15,710 women who had strokes and compared them with 59,958 women who did not have strokes. They found there was no higher risk of stroke with a low-dose estrogen patch compared with not using HRT. However the risk of stroke increased up to 88% with high-dose patches compared with no use of hormones. The risk of stroke was increased about 25% from the HRT pill compared with no use of hormones.

The research suggests that more effort should be put into understanding how the route of administration of hormones may change the risk profile.

The study was released this week online by the British Medical Journal.

-- Shari Roan

Photo: A packet of hormone replacement therapy pills. Credit: Eric Boyd / Los Angeles Times

Comments 

Advertisement










Video